Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 353, NWS Atlanta, GA

July 4, 2005Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 4, 2005, 5:18 PM EDT for Polk County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 5:18 PM EDT (21:18 UTC)
Expired
Jul 4, 2005, 6:00 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Polk County, GA

The radar

The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042119
SVRFFC
GAC233-042200-
/O.NEW.KFFC.SV.W.0353.050704T2118Z-050704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR ETNA...AND MOVING EAST TO NORTHEAST AT 20   
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CEDARTOWN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3401 8564 3389 8547 3398 8513 3414 8524

$$

KDF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:45 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 2:45 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT MON JUL 4 2005

.SHORT TERM...
LOOKS LIKE SOME FIREWORKS WILL BE DOUSED TONIGHT AS SCATTERED
AFTERNOON CONVECTION WINDS DOWN AFTER SUNSET.  THE GOOD NEWS/BAD
NEWS FOR THIS EVENING IS THE LOCATION OF THE HEAVY CLOUD COVER
TODAY.  GOOD NEWS IS THAT IT WILL PRECLUDE PRECIP THIS AFTERNOON.
THE BAD NEWS IS THAT IT WILL PRECLUDE PRECIP THIS AFTERNOON...GIVING
A BETTER CHANCE AROUND SUNSET AS AFTERNOON CONVECTION MOVES INTO
THOSE UNWORKED-OVER AREAS.  DIFFERENTIAL HEATING ALONG CLOUD/CLEAR
LINE FROM PEACHTREE CITY TO SWAINSBORO THIS MORNING SHOULD ALSO HELP
TRIGGER LATE AFTERNOON ACTIVITY WHICH WILL DRIFT NORTHWARD.  NOT
EXPECTING SEVERE TSTMS DUE TO MARGINAL INSTABILITIES...BUT COVERAGE
SHOULD BE COMPARABLE TO SUNDAY EVENING.  WITH LESS DYNAMIC FORCING
TODAY...HOWEVER...AFTERNOON CONVECTION SHOULD DIE DOWN FASTER THAN
LAST NIGHT.  GOING WITH SLIGHTLY HIER POPS IN NW HALF OF CWA EARLY
PART OF TONIGHT TO REFLECT THE RESIDUAL CONVECTIVE CLUSTERS TREKKING
ACROSS THAT AREA.

TD3 PATH INCONSISTENTLY HANDLED IN MODELS.  12Z NAM DOES A HARD
RIGHT TURN AND KEEPS IT IN THE GULF THRU WED...THROWING LARGE AREA
OF SUBSIDENCE-PRODUCED DRY AIR INTO GA.  HPC SOLUTION BRINGS TD3
ASHORE IN LA WHICH...WITH APPROACHING FRONT...COULD SPELL HEAVY RAIN
SITUATION FOR FROPA ON WEDNESDAY.  STILL TOO MUCH UNCERTAINTY TO GO
WITH MENTION OF HEAVY RAIN...BUT IT BEARS WATCHING.

TEMPS IN SHORT TERM WILL BE SEASONAL AND WILL NOT STRAY FROM
GUIDANCE TOO MUCH.

.LONG TERM...
MEDIUM CONFIDENCE IN THE DETAILS OF THE EXTENDED PERIOD...IN THAT
LONG-RANGE MODELS /ESPECIALLY GFS/ IS FLIP-FLOPPING AND LATEST RUNS
HAVE COMPLEX INTERACTIONS BETWEEN TD3 PATH...APPROACHING CONVECTIVE
COMPLEX IN SRN PLAINS...AND FRONT APPROACHING FROM THE NW.
SURPRISINGLY...ECMWF...UKMET...AND GFS ARE IN GENERAL AGREEMENT ON
LARGE-SCALE PATTERNS.  EACH SLIDES A WEAK FRONT THROUGH THE STATE ON
WEDNESDAY NIGHT AND THURSDAY MORNING...SO HIGHEST POPS WILL BE SET
THERE.  AFTER FROPA...MILDER TEMPS AND LOWER HUMIDITIES FILTER IN
BUT HOW LONG THEY HOLD WILL DEPEND UPON HOW FAR THE FRONT PUSHES.
IF IT HANGS IN CENTRAL GA...DIURNAL CONVECTION WILL BE BACK IN THE
MIX.  WILL REINTRODUCE LOW POPS AND WARMER TEMPS TOWARD THE
WEEKEND.  COMPLICATION FOR THE END OF THE WEEKEND WILL BE THE PATH
OF PROGGED TROPICAL SYSTEM.  MODELS CONSISTENT IN DEVELOPING THE
WAVE BUT PATH IS VARIED...WITH GFS CUTTING UP THROUGH FL PENINSULA.
TOO FAR OUT TO BANK ON THIS.
&&

PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  87  70  85 /  40  50  30  50
ATHENS          71  90  70  87 /  40  50  30  50
GAINESVILLE     71  87  68  84 /  40  50  30  50
ROME            73  89  70  87 /  50  50  30  50
COLUMBUS        75  90  73  88 /  40  50  30  50
MACON           73  92  72  90 /  30  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

27
Hazardous weather outlook, Jul 4, 5:55 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EDT MON JUL 4 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050954-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
555 AM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
HIGH PRESSURE ACROSS FLORIDA AND A WEAK SURFACE TROUGH OVER CENTRAL
GEORGIA WILL KEEP UNSTABLE AIR OVER THE AREA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND HEAVY RAIN.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...
AS DAYTIME HEATING WILL COMBINE WITH HIGH MOISTURE. CAPES WILL BE
1000 TO 1500 WITH THE LIFTED INDEX MINUS TWO TO MINUS THREE. HOWEVER
THIS IS NOT AS UNSTABLE AS THE PAST COUPLE OF DAYS SO NO SEVERE
THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF THUNDERSTORM
DEVELOPMENT WILL BE NEAR THE SURFACE TROUGH ACROSS CENTRAL GEORGIA.
THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE HOURS
OF 2 PM AND 8 PM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:49 PM EDTSevere Thunderstorm WarningFFCFloyd41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.